Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2019, 12:59 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2019, 12:59 PM MST (19:59 UTC)
- Expired
- Aug 2, 2019, 1:45 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 10 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS55 KTWC 021959
SVRTWC
AZC019-023-022045-
/O.NEW.KTWC.SV.W.0048.190802T1959Z-190802T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1259 PM MST Fri Aug 2 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 145 PM MST.
* At 1258 PM MST, a severe thunderstorm was located 7 miles north of
Sonoita, or 20 miles southeast of Sahuarita, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sonoita and Corona De Tucson.
This includes the following highways...
Route 82 between mile markers 38 and 43.
Route 83 between mile markers 35 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3171 11048 3170 11076 3194 11082 3196 11051
TIME...MOT...LOC 1958Z 175DEG 6KT 3179 11066
HAIL...1.00IN
WIND...60MPH
$$
AH2 follow-up statements
714
WWUS55 KTWC 022025
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
125 PM MST Fri Aug 2 2019
AZC019-023-022045-
/O.CON.KTWC.SV.W.0048.000000T0000Z-190802T2045Z/
Pima-Santa Cruz-
125 PM MST Fri Aug 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR EAST CENTRAL PIMA AND NORTHERN SANTA CRUZ COUNTIES...
At 125 PM MST, a severe thunderstorm was located 10 miles southeast
of Corona De Tucson, or 18 miles southeast of Sahuarita, moving north
at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sonoita and Corona De Tucson.
This includes the following highways...
Route 82 between mile markers 40 and 42.
Route 83 between mile markers 36 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3172 11049 3171 11076 3194 11082 3196 11051
TIME...MOT...LOC 2025Z 175DEG 6KT 3184 11066
HAIL...1.00IN
WIND...60MPH
$$
AH238
WWUS55 KTWC 022043
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
143 PM MST Fri Aug 2 2019
AZC019-023-022052-
/O.EXP.KTWC.SV.W.0048.000000T0000Z-190802T2045Z/
Pima-Santa Cruz-
143 PM MST Fri Aug 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND NORTHERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 145 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3172 11049 3171 11076 3194 11082 3196 11051
TIME...MOT...LOC 2042Z 191DEG 4KT 3181 11059
$$
AHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:33 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 9:33 AM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 933 AM MST Fri Aug 2 2019 .UPDATE... Most recent high resolution model guidance predicting isolated thunderstorm activity to begin during the late morning hours and persist into the evening. The main areas of focus will be south and east of Tucson, but cannot rule out activity in and around Tucson at some point today. Main threats will be heavy and intense rainfall, as the atmosphere is quite moist. Particular concerns are for potential debris flows near the Frye Burn Scar area, as well as heavy intense rainfall near the International Border. In addition to convective activity today, attention should be paid to hotter than normal temperatures. With many area schools starting early next week, extra caution should be taken to prepare children. MJS .PREV DISCUSSION... /issued 303 AM MST Fri Aug 2 2019/ .SYNOPSIS...Temperatures in most of southeast Arizona will climb to above average today through Monday. Daily rounds of isolated to scattered showers and thunderstorms will be most prevalent south and east of Tucson. && .DISCUSSION...Currently across SE AZ, skies are mostly clear to partly cloudy. This should allow for ample heating, which should lead to MLCAPE values in the 1000-1500 j/kg range this afternoon. Moisture remains in the area with GOES 16/17 satellite estimating around 1.6" PWAT across the central and western portions of the CWA and slightly lower across the eastern section. This also lines up quite well with the SPC RAP analysis for the region. Digging into the high resolution models and analyzing satellite imagery, there appears to be some marginally enhanced mid/upper level flow across west TX and northern Chihuahua, which is forecast to move across southern AZ later this afternoon. Another sneaky hint this exists, is a cluster of storms that developed the past hour or so. Although its nothing to write home about, it should be enough for an average monsoon day. This means convection would be noticeably more active than yesterday. Storms should initially form across the higher terrain and as flow increases during the afternoon, will likely move into some valley locations. This will further be enhanced by the typical outflow bndry ping pong in the late afternoon and early evening. The main threat today will be for localized heavy rain. In fact, WPC updated the day 1 excessive rainfall outlook to account for the possibility by introducing a marginal risk. Gusty outflow winds will also be possible with the stronger storms. Convection should linger into the evening as the weak forcing will still be moving across the area. Some forecast models try and keep convection going across the International Border, but confidence is low on this solution. It will be dependent on any MCS development over northern Sonora. Isolated to scattered showers and thunderstorms continue each day through the weekend and into early next week. Temperatures are expected to remain above average. Models remain in agreement, that an upswing in convection is possible by the middle of next week and persisting through the rest of the week. This would also come with temperatures lowering to normal. && .AVIATION...Valid through 03/12Z. SCT-BKN clouds AOA 25k ft with SCT-BKN clouds 8-12k ft developing aft 02/18Z. Scattered SHRA/TSRA return aft 02/19Z, diminishing aft 03/04Z. Light and variable surface winds except trending westerly during the afternoon hours. Gusty and erratic winds near any TSRA with local MVFR CIGS and VSBYS. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...We'll see enough moisture in the area for a chance of mainly afternoon and evening showers and thunderstorms into the weekend, with an increase in storm coverage the first half of next week. Minimum RH values will remain above 20-25 percent, and overnight recoveries will be very good. Gusty erratic outflow winds from storm outflows, otherwise normal wind trends. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:18 PM MST | Special Weather Statement | TWC | 27 min | |
| Aug 1, 7:37 PM MST | Special Weather Statement | TWC | 23 min | |
| Aug 1, 7:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 2, 1:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 2, 1:21 PM MST | Special Weather Statement | TWC | 24 min | |
| Aug 2, 1:25 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Aug 2, 1:47 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 2, 1:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Aug 2, 2:15 PM MST | Special Weather Statement | TWC | Cochise | 30 min |
| Aug 2, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
| Aug 2, 2:40 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Aug 2, 4:39 PM MST | Special Weather Statement | TWC | Greenlee | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.